Flash Flood, Wayne
- When
- September 2, 12:12 PM CST to 2:00 PM CST
- Where
- Wayne County, Countywide
- Reported by
- UNKNOWN
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
Heavy rain, estimated from 1 to 2 inches in a few hours, fell over saturated ground. Flood control channels around Wappapello Lake along D Highway were full.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Heavy rain, estimated from 1 to 2 inches in a few hours, fell over saturated ground. Flood control channels around Wappapello Lake along D Highway were full. A bridge was washed out on Tower Road north of Poplar Bluff. In Butler County, two water rescues were conducted on County Road 525 when two vehicles became stranded in floodwater. On the southwest side of Poplar Bluff, two 13-year-old boys who were playing along a creek got swept into the creek. The boys ended up in Cane Creek and were found a couple of hours later with only scratches. In Poplar Bluff, low areas near downtown were flooded, with 6 to 12 inches of water on many streets. Some streets were barricaded as several cars stalled out. There were two buildings with basements flooded. Highway 142 was partially covered by water. A co-operative observer in Poplar Bluff measured a four-day rainfall total from August 30 to September 2 of 6.66 inches. In Ripley County, high water swept a car off a low-water bridge near Oxly. The driver was briefly stranded on top of his vehicle. Several low water bridges and gravel roads were flooded in Ripley County. Water was over Highway 53 about 5 miles south of Poplar Bluff, Highway 60 west of Poplar Bluff, and the Hillard Bridge on W Highway. A few bridges were washed out on back roads in the Neelyville area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 2, 3:30 AM CST, 8 hours 42 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE PADUCAH KY 430 AM CDT TUE SEP 2 2003 FORECAST CHALLENGE IS TIMING AND QUANTITY OF ASSOCIATED PCPN WITH MID LEVEL S/WV AND FRONTAL SYSTEM. THIS MORNINGS SATL SHOWED REMNANTS OF TROPICAL SYSTEM ENTERING AR AS IT MIXED WITH THE PESKY FRONTAL SYSTEM THAT HAS BEEN EMBEDDED IN THE MIDWEST FOR A LONG TIME. AS WARM FRONT AHEAD OF THE LOW MEANDERED ACROSS THE FCST AREA...KPAH RADAR SHOWED A PCPN SHIELD IN ITS VICINITY. MODELS ARE IN REASONABLE AGREEMENT IN DEPICTIONS OF MID LEVEL S/WV FINALLY BEGINNING TO PUSH THE SYSTEM EWD. THE HEAVIEST RAIN THREAT APPEARS TO BE THRU ABOUT 17Z TODAY WITH MAXIMUM LOW LEVEL CONVERGENCE AHEAD OF THE SFC LOW AND FAVORABLE UPPER JET DYNAMICS. CURRENT FFA IN PLACE GENERALLY NORTH OF THE OHIO RIVER... SET TO EXPIRE AT 15Z...APPEARS TO REFLECT THE SITUATION FOR NOW. AFTER THAT...THE SFC LOW IS PROGGED TO LIFT NEWD AND OPEN UP...PROVIDING STEADILY DECREASING CHANCES OF PCPN THRU WED...WITH THE SFC COLD FRONT PULLING THRU EARLY WED. THIS WILL BE FOLLOWED BY THE EFFECTS OF A LARGE UPPER TROF DIGGING THROUGH ERN CANADA. A MAJOR SFC HIGH PRESSURE AREA WILL GET ESTABLISHED IN THE REGION...PROVIDING SIGNIFICANTLY COOLER TEMPS AND LOWER HUMIDITIES INTO NEXT WEEK. WENT WITH A BLEND OF FWC/MAV/ETA EXCEPT WENT BELOW GUIDANCE FOR THE FIRST PERIOD DUE TO EXTENSIVE CLOUDS/PRECIP. .PAH...FLOOD WATCH FOR MOST OF SOUTHEAST MISSOURI AND GENERALLY ALONG AND NORTH OF THE OHIO RIVER IN ILLINOIS/INDIANA/KENTUCKY UNTIL 15Z. DB
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT TUE SEP 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE..TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS...MAINLY EARLY TODAY. A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THIS MORNING...WHERE THE HEAVIEST RAINS HAVE FALLEN AND ADDITIONAL RAINFALL COULD LEAD TO FLOODING. REFER TO THE NWS PRODUCT /SDFFFAPAH/ FOR MORE INFORMATION REGARDING THE FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL MOVE THROUGH BY WEDNESDAY AND BRING AN END TO THE DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY FOR RAINFALL AND FLOODING REPORTS.
The Paducah radar (KPAH), 150 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337588, 5337589, 5337590.